Struggling to cope with Graves Disease for second time


My thryoid has gone into overdrive again, and I'm back on Carbimazole. I first got diagnosed with Graves disease in early 2009 and was on carbimazole for 18 months as I responded well to the pills. I started shaking again in May this year & discovered my levels were all wrong again, so I've been back on the carbimazole since then.

I'm really struggling this time though, I don't remember feeling so lousy the first time. We have just moved into a new home, so I'm probably trying to do more than I normally would, but I'm really struggling. I've read a lot of your questions & love that you all understand and support each other. Luckly my shaking has stopped, but I don't feel strong, I'm struggling to concentrate, my temperature def higher than it used to be, but I'm feeling tired all the time. I've done very little excercise since May, unless you count unpacking boxes & painting a fence. I don't feel any better if I get a good nights sleep.

I am really concerned, as my local hospital consultants (never seen the same one twice) are pushing me to get the radioactive Iodine, and I really don't like the sound of it. Has anyone tried any natural supplements to help their thryoid?


Last edited by

8 Replies

  • Hi v_adams1,

    I'm sorry to hear you are relapsing, I'm on my first go at carbi but I've been doing a bit of research just in case. I found this very helpful:

    Also you are right nutritional status is a vital component. I've been reading a bit lately about the link between vitamin D deficiency and hyperthyroidism, also common is low B12, folate and iron/ferritin. You should try and get all these things tested, it is important to know your levels before you take any supplements.

    Other things I have considered are gluten sensitivity and heavy metal sensitivity (if you have any dental work etc). I'm currently seeing a nutritional doctor, and he's testing me for some other things - mineral levels and essential fatty acids. Haven't had the results yet!

    It's trial and error but addressing the above factors can make you feel a whole lot better, even if you do end up going down the RAI/surgery route.

    H x

  • Hi, I am sorry you are struggling with Graves again. I am hypo so have no experience but this is an extract from an article in Pulse online re hyper by Dr Toft of the British Thyroid Association:-

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

  • What dose of Carbimazole are you on? And has it been changed since you first went on it back in May?

  • Hi

    I was on 30mg, but now taking 15mg. Was dropped down in July. Do you think thats not helping?

  • Maybe it was too much of a drop down? I do think though that the stress of moving house etc could be contributing to the symptoms. I have Graves and I definately cannot cope with anything like the level of stress and activity that I used to do. And when I do overdo it, it takes ages for me to recover.

    As advised try to get your GP/Endo to do the blood tests and make sure you eat well and try and rest as much as possible.

    When I started back on the Carbimazole after the Block and Replace failed I started on 40mg (which I think is too high for most people) but dropped down 5mg after each 8-12 weekly thyroid blood test. I am now on 2.5mg and dont feel too bad.

    Make sure you research RAI or surgery before agreeing to it. I wont be having either as I would prefer to keep my thyroid even if I have to take Carbimazole for the rest of my life!

    Also if there is any chance you may have TED, RAI is not an option as it makes it worse.

  • I agree with Silver Fairy, perhaps you had too much of a drop down in carbimazole. I dropped down from 40mg to 20mg at the end of August and almost instantly felt symptoms returning like you describe with tremors, rapid heart, not sleeping and wired to the moon. Got bloods tested and my levels had gone up again. From advice given on this forum it is best to come down slowly as silver fairy says perhaps 5mg at a time as it really can be a shock to the system.

    Have you had your bloods taken since reducing carbimazole in July? It might be worth requesting them again. Hope you feel better soon, take care and try to rest up x

  • I had my bloods taken just last week before I was back to the hospital. But I cant remember what they've come down to. I am going to see if I can get an appointment with my gp and see what my levels are again. Thank you all so much for the advice. I will let you know how I get on.

  • Ive stuggled with Graves now since 2010 and am on my second course awaiting surgery. Every day is a fight to get up to get ready to get out the door to cook dinner etc but the way I look at it I havent got much choice but to get on with it. Every time I push myself i end up with sore throats and voice loss. The tiredness usually hits about 3.30 until bed and its like wading through treacle. All my joints ache I cant do anything like what I used to do. Im hoping surgery will be the cure but in all honesty I doubt it. You have my sympathy I really wouldnt wish this one my worst enemy xx

You may also like...